Format

Send to

Choose Destination
See comment in PubMed Commons below
Arch Ophthalmol. 2010 Aug;128(8):959-63. doi: 10.1001/archophthalmol.2010.138. Epub 2010 Jun 14.

Selected sun-sensitizing medications and incident cataract.

Author information

1
Department of Ophthalmology and Visual Sciences, University of Wisconsin, Madison, 53726-2336, USA. kleinb@epi.ophth.wisc.edu

Abstract

OBJECTIVE:

To examine the relationship between the use of sun-sensitizing medications and cumulative incidence of age-related cataract.

METHODS:

Sun exposure was estimated from residential history of adults in the Midwestern community of Beaver Dam, Wisconsin, which permitted calculation of Wisconsin sun-years at the baseline examination. Medication history was reported at each examination. Cataract presence was determined by standardized lens photographs that were taken at each examination and graded according to standard protocols.

RESULTS:

No significant effects were noted of Wisconsin sun-year exposure or use of sun-sensitizing medications on the cumulative incidence of any type of age-related cataract when controlling for age and sex. However, an interaction term combining Wisconsin sun-years and use of any sun-sensitizing medication was significant (P = .04) such that risk of cortical cataract is significantly higher for the joint risk group. Further controlling for the presence of diabetes mellitus, history of heavy drinking, and hat or sunglasses use did not alter the relationships.

CONCLUSIONS:

Data suggest that the use of sun-sensitizing medications interacts with sun exposure to influence the risk of cortical cataract, a common age-related cataract. If confirmed, this finding may have important implications for medication use.

PMID:
20547934
PMCID:
PMC2919611
DOI:
10.1001/archophthalmol.2010.138
[Indexed for MEDLINE]
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Silverchair Information Systems Icon for PubMed Central
    Loading ...
    Support Center